Aa
Aa
A
A
A
Close
454366 tn?1211245301

Lithium in children

What are the pros and cons to having a ten year old on litium for bi polar????
My son has tried numerous drugs with little progress, they are taking him off depakote, and putting him on lithium.
9 Responses
Sort by: Helpful Oldest Newest
209384 tn?1231168306
DLA
The 2 things I know about Lithium are cons.  It causes thyroid and liver damage.  Sorry, I don't know any pros for it.  There are a lot of other mood stabilizers out there to try if you don't like that one.
Helpful - 0
454366 tn?1211245301
Doctor seems to think that we have gone through others, and they don't seem like they are doing more than just aggravating.  They decided o let him go off all meds  but now are convinced that they will not be able to.  He is biting them, hitting his therapist.  They are trying to get him semi stable to send him home.  
Helpful - 0
427279 tn?1210919821
hi ,my grandaughter used to take seraquel and made her a mess well now she takes invega and has really helped her and she is adhd to and take straterra in the am and invega at night....she is going to be 9 next month...might be something you want to check into...invega is pretty new i believe ...take care ....deb
Helpful - 0
209384 tn?1231168306
DLA
That's a screen name now. ;-)

I'm so sorry about your little boy.  I really don't know anything about the drug affects on children.  So I only answered about the cons of lithium that I know for a fact.  Of course, with all drugs you have to weigh the pros against the cons and I should have said that before.

Some ppl are more than happy to take the lithium knowing the possible side affects b/c it makes their lives so much greater than what it was without it.

Hope that they find answers for him soon.  Will pray for the poor little guy.  These stories always just break my heart for them b/c I know how they feel and how scared they are b/c they don't understand what's going on.  And as a mother thinking of having to put my little boy in a hospital or just knowing he's hurting so bad and I can't do anything about it myself.

God bless you both!
Dac
Helpful - 0
Avatar universal
I am 48.  I have used litium for the majority of the 11 years of having been labeled Bi-Polar.  I have recently taken myself off of all the meds I was taking for my disorder.  I researched the Omega-3 fatty acids and am taking a suppliment now.  Litium did give me a hyperactive thyroid condition.  The med I was given for that has a side effect of osteoporosis in the lumbar in long term use (Synthroid).  I ended up with litium toxicity a few years back because diuretics will cause that.  As you know caffine is a diuretic (soft drinks) - which most kiddo's I know tend to drink.  I would not allow litium to be given to my child; not going through what I have with it.  I have a son who is ADHD.  I stopped giving him the Concerta that was prescribed to him.  The doctor's suggested he may be Bi-Polar too.  I figured enough was enough.  He takes Omega-3 too.  Please read the info on www.jonbarron.org on Bi-Polar disorder in children.  The info is kinda scary; but I think you might help with finding other avenues to take.  Peace be with you and keep the faith.  Our kids are our future.  Let's not just dope them up because we are told to.  Let's not dope ourselves up either.  Oh, by the way, my son does walk around with a slight attitude problem but, when we had him on Concerta, before that Strattera he would get upset and say that he wanted to die.  He does not do that anymore.  I will gladly take the attitude any day.  Please do visit http://www.jonbarron.org
Helpful - 0
454366 tn?1211245301
Well we are off the Lithium, now have tried also since Lithium, Geodon, klonapine.  And we are starting Thorazine.  We will see how that helps the aggression.  Lets cross our fingers and hope for the best.
Helpful - 0
Avatar universal
Thorazine:  Possible Benefits - Effective control of acute mental disorders.  Beneficial effets on thinking, mood, and behavior.  POSSIBLE RISKS - SERIOUS TOXIC EFFECTS ON BRAIN with long-term use.  Eye toxicity.  There is a book that is downloadable from the internet.  I found it so informative.  Worth the $20.  No, I am not affiliated with the site.  I am just a concerned parent who did some research.  The author is Jon Bennet - 3 Steps to Conquering ADD-ADHD.  I am so greatful that I gave it my attention.  Our children are worth it.  Our children are "our" future.  By the way; I am a labeled Bi-Polar.  I am drug free now too!!!  Take care and Peace.
Helpful - 0
Avatar universal
The key to lithium treatment is constant blood monitoring. I have my blood done every 4 months. As for liver damage, anything that you put in your body that is not a raw food, causes liver damage. Monitoring the dosage is critical to proper lithium treatment. I have been on 300mg in the a.m., and 600mg in the p.m. and my liver and thyroid are both fine. I also take (in treatment of bipolar mania) 60mg Geodon 2x's daily, 1mg Ativan 3X a day, and .25mg Xanax 3X daily (as needed). Since I increased my Geodon to twice daily, I feel like a new person. The lithium is the most benign of my drugs. It's the Geodon I hate.
Helpful - 0
Avatar universal
Have you spoken to your doctor about him possibly having something else besides the Bipolar disease?  I know it's hard to think of something besides what the doctor's already given him but if the medication isn't doing what it's suppose to do, there may be another underlying problem that needs to be dealt with.

As far as the drug lithium, it's usually the most common drug prescribed to those with bipolar just for the reason that it usually helps the quickest and the best out of all other drugs but yes, there are a bit of cons behind it as well that can make it less appealing but all drugs have their life threatening side effects, including death.

Have you also considered alternative treatments to the bipolar disorder?  Forgive me for asking, I'm just not sure what all you have tried in the past, I'm sure you've tried many things already but there are times where I, myself, realize I should have tried "certain things" in the beginning but I never thought of them until now.  I found a few treatments that may help your little boy, there are quite a few others in the list but I think the herb supplements might help your situation the best.  Best of luck to your and your son!  I hope you find the right combination to get everything back on track!

http://www.healthline.com/health/bipolar-disorder/alternative-treatments
Helpful - 0
Have an Answer?

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.